Herbal products may compromise prescription drugs and cause serious side effects

drugs
Credit: CC0 Public Domain

An analysis of published studies and reports indicates that a number of herbal products may affect the properties of prescription drugs, leading to alterations in the drugs' effectiveness as well as potentially dangerous side effects.

The British Journal of Clinical Pharmacology analysis included 49 case reports and two observational studies with 15 cases of . The majority of patients were diagnosed with cardiovascular diseases, cancer, and kidney transplants and were receiving mostly warfarin, alkylating agents, and cyclosporine, respectively.

Investigators noted that patients taking warfarin and/or statins for the treatment of cardiovascular complications reported significant interactions after taking including sage, flaxseed, St. John's wort, cranberry, goji juice, green tea, and chamomilla.


Explore further

How St. John's Wort can make you sick

More information: Charles Awortwe et al, Critical Evaluation of Causality Assessment of Herb-Drug Interactions in Patients, British Journal of Clinical Pharmacology (2018). DOI: 10.1111/bcp.13490
Provided by Wiley
Citation: Herbal products may compromise prescription drugs and cause serious side effects (2018, January 24) retrieved 24 March 2019 from https://medicalxpress.com/news/2018-01-herbal-products-compromise-prescription-drugs.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
36 shares

Feedback to editors

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more